Alert archive / Kansas / Flood Watches in 2014

Flood Watch 2, NWS Wichita, KS

October 12, 20149 counties in Kansas

NWS Wichita, KS issued this flood watch at Oct 12, 2014, 4:00 AM CDT for 9 counties in Kansas. It took effect at Oct 12, 2014, 7:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2014, 4:00 AM CDT (09:00 UTC)
In effect from
Oct 12, 2014, 7:00 PM CDT
Expired
Oct 13, 2014, 3:40 PM CDT
In force
21 hr
Issued by
NWS Wichita, KS
Flood severity
None

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WGUS63 KICT 120900
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT SUN OCT 12 2014

...WIDESPREAD HEAVY RAINFALL RETURNS TO AREAS THAT EXPERIENCE
HEAVY RAINFALL LATE LAST WEEK...


KSZ070>072-094>096-098>100-122300-
/O.NEW.KICT.FA.A.0002.141013T0000Z-141014T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
400 AM CDT SUN OCT 12 2014

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF SOUTHEAST KANSAS...INCLUDING THE 
  FOLLOWING AREAS...ALLEN...CHAUTAUQUA...ELK...GREENWOOD... 
  LABETTE...MONTGOMERY...NEOSHO...WILSON AND WOODSON 

* FROM THIS EVENING THROUGH MONDAY EVENING.

* EXPECTED RAINFALL OF TWO TO TWO AND ONE HALF INCHES FALLING
  ACROSS AREAS THAT EXPERIENCED HEAVY RAINFALL LATE LAST WEEK.

* SIGNIFICANT WITHIN BANK RISES AND LOCALIZED FLOODING ALONG
  MAINSTEM RIVERS...WITH HEIGHTENED RISK OF FLOODING ALONG
  TRIBUTARIES AND SMALL RIVERS AND CREEKS. LOW WATER CROSSING
  AREAS MAY BECOME IMPASSABLE DUE TO HIGH WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
EXPECTED RAINFALL.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT
FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN FLOOD PRONE AREAS
SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
3 follow-up statements
115 
WGUS63 KICT 122030
FFAICT

FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT SUN OCT 12 2014

...WIDESPREAD HEAVY RAINFALL RETURNS TO AREAS THAT EXPERIENCED
HEAVY RAINFALL LATE LAST WEEK...

KSZ070>072-094>096-098>100-131030-
/O.CON.KICT.FA.A.0002.141013T0000Z-141014T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
330 PM CDT SUN OCT 12 2014

...FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH MONDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST KANSAS...INCLUDING THE FOLLOWING 
  AREAS...ALLEN...CHAUTAUQUA...ELK...GREENWOOD...LABETTE... 
  MONTGOMERY...NEOSHO...WILSON AND WOODSON 

* FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING.

* EXPECTED RAINFALL OF ONE TO THREE INCHES MAY FALL ACROSS AREAS
  THAT EXPERIENCED HEAVY RAINFALL LATE LAST WEEK.

* SIGNIFICANT WITHIN BANK RISES AND LOCALIZED FLOODING ALONG 
  MAINSTEM RIVERS...WITH HEIGHTENED RISK OF FLOODING ALONG 
  TRIBUTARIES AND SMALL RIVERS AND CREEKS. LOW WATER CROSSING 
  AREAS MAY BECOME IMPASSABLE DUE TO HIGH WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
EXPECTED RAINFALL.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN FLOOD PRONE AREAS SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

SF/KETCHAM
607 
WGUS63 KICT 130855
FFAICT

FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT MON OCT 13 2014

...WIDESPREAD HEAVY RAINFALL RETURNS TO AREAS THAT EXPERIENCED
HEAVY RAINFALL LATE LAST WEEK...

KSZ070>072-094>096-098>100-132300-
/O.CON.KICT.FA.A.0002.000000T0000Z-141014T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
355 AM CDT MON OCT 13 2014

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST KANSAS...INCLUDING THE FOLLOWING 
  AREAS...ALLEN...CHAUTAUQUA...ELK...GREENWOOD...LABETTE... 
  MONTGOMERY...NEOSHO...WILSON AND WOODSON 

* THROUGH THIS EVENING.

* EXPECTED RAINFALL OF ONE TO THREE INCHES MAY FALL ACROSS AREAS 
  THAT EXPERIENCED HEAVY RAINFALL LATE LAST WEEK. 

* SIGNIFICANT WITHIN BANK RISES AND LOCALIZED FLOODING ALONG 
  MAINSTEM RIVERS...WITH HEIGHTENED RISK OF FLOODING ALONG 
  TRIBUTARIES AND SMALL RIVERS AND CREEKS. LOW WATER CROSSING 
  AREAS MAY BECOME IMPASSABLE DUE TO HIGH WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
EXPECTED RAINFALL.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN FLOOD PRONE AREAS SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
439 
WGUS63 KICT 132040
FFAICT

FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT MON OCT 13 2014

KSZ070>072-094>096-098>100-132145-
/O.CAN.KICT.FA.A.0002.000000T0000Z-141014T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
340 PM CDT MON OCT 13 2014

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF SOUTHEAST KANSAS HAS BEEN
CANCELLED.

RAINFALL WILL PERSIST INTO THE EVENING OVER THE WATCH AREA...BUT
RAINFALL RATES ARE NOT EXPECTED TO EXCEED A THIRD OF AN INCH PER
HOUR. SOME MINOR FLOODING OF POOR DRAINAGE AREAS WOULD REMAIN
POSSIBLE THIS EVENING. NO WIDESPREAD FLOODING IS ANTICIPATED. 

$$

HOWERTON

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flood watch went out at Oct 12, 3:38 AM CDT, 22 minutes earlier.

Area forecast discussion, Oct 12, 3:38 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CDT SUN OCT 12 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 334 PM CDT SAT OCT 11 2014

TODAY: QUIET WEATHER IN THE NEAR TERM...THOUGH STAGE IS SET FOR
MORE ACTIVE WEATHER BEGINNING LATE THIS AFTERNOON OR EARLY THIS
EVENING. OVERALL...A DECENT FALL DAY...WITH TEMPERATURES A CAT OR
TWO WARMER THAN SEEN ON SATURDAY AS SOUTHERLY WINDS INCREASE.
CLOUDS WILL DAMPEN WARMING POTENTIAL THOUGH...SO WILL TRIM A COUPLE
DEGREES FROM PREVIOUS FORECAST HIGH TEMPERATURES. EXPECT ANY
CONVECTION TO HOLD OFF THE BULK OF THE DAY UNTIL SURFACE
FRONT APPROACHES THE AREA...THOUGH MAY SEE SOME PRECIPITATION DEVELOP
BY MID-DAY ASSOCIATED WITH WARM ADVECTION WING.

TONIGHT: UPPER LEVEL JET 130-150KTS DIVES SOUTHWARD ACROSS THE
INTER-MOUNTAIN WEST...AMPLIFYING UPPER LEVEL FLOW...AND INDUCES
CYCLOGENESIS ACROSS THE CENTRAL AND SOUTH CENTRAL PLAINS.  THIS SHOULD
ALLOW LOW LEVEL MOISTURE TO INCREASE DECENTLY THIS
AFTERNOON...SETTING THE STAGE FOR DECENT RAINFALL EVENT FOR THE
CWA DUE TO COUPLED DYNAMIC/ISENTROPIC ASCENT. BETTER MOISTURE FLUX
AND H8 LLJ WILL FOCUS GREATEST PRECIPITATION POTENTIAL ACROSS
SOUTHEAST KANSAS. NAM/GFS PRECIPITABLE WATER VALUES OF 1 TO 1.25
ARE ONE TO TWO STANDARD DEVIATIONS ABOVE NORMAL FOR MID-
OCTOBER...AND GIVEN WEAKER FLOW...FEEL BETTER PROBABILITY FOR WARM
CLOUD PROCESSES. SOME CONCERN ABOUT RIVER FLOODING ALONG
VERDIGRIS AND NEOSHO SYSTEMS...WHERE 6-HOUR QPF FLIRTS WITH 1- AND
3-HR GRIDDED FFG. TOYING WITH ISSUING A SMALL RIVER FLOOD
WATCH...ESPECIALLY GIVEN RECENT EPISODE OF FLOODING LATE LAST
WEEK.

IN ADDITION TO RIVER FLOOD THREAT...THERE IS A MARGINAL THREAT FOR ISOLATED
SEVERE STORMS LATE THIS EVENING INTO THE EARLY OVERNIGHT PERIOD.
APPROACH AND PASSAGE OF UPPER LOW CENTER WILL INCREASE MID-LEVEL
LAPSE RATES...WITH NAM INDICATING MUCAPES 1000-1500 J/KG BY
06UTC/13. BULK SHEAR VALUES NOT AS IMPRESSIVE...DECREASING FROM
30KTS TO 15KTS AS THE NIGHT PROGRESSES.

MONDAY: UPPER LOW AND SURFACE LOW WILL MAKE SLOW PROGRESS ACROSS
SOUTH CENTRAL PLAINS. BETTER DYNAMIC FORCING SHIFTS TO THE
EAST...HOWEVER COLD CONVEYER BELT/DEFORMATION...WILL HELP TO MAIN
LIGHT TO MODERATE SHOWERS WITH SOME EMBEDDED THUNDER ACROSS THE CWA
THROUGH MONDAY. IT WILL BE A SOMEWHAT RAW DAY...WITH TEMPERATURES
STRUGGLING TO BREAK THE 60 DEGREE MARK. PROBABLY THE MOST
SIGNIFICANT WEATHER THREAT WILL BE GUSTY NORTH TO NORTHWEST WINDS.
FOR TIME BEING IT DOES NOT APPEAR THAT WIND ADVISORY THRESHOLD
WILL BE EXCEEDED...SO WILL HOLD OFF ON ANY HEADLINES IN THAT REGARD.

TUESDAY: UPPER LOW INFLUENCE MOVES EAST OF THE CWA...THOUGH MAY
SEE SOME WRAP-AROUND SHOWERS ACROSS FLINT HILLS. CLOUDS SHOULD CLEAR
OUT ACROSS BULK OF THE AREA. DOWNSLOPE FLOW WILL NEUTRALIZE WEAK
LOW LEVEL COLD ADVECTION...THUS EXPECT TEMPERATURES TO CLIMB BACK
CLOSE TO NORMAL FOR MOST AREAS. CLEAR SKIES AND LIGHTENING
PRESSURE GRADIENT WILL ALLOW TEMPERATURES TUESDAY NIGHT TO DROP INTO
THE LOWER 40S ACROSS CENTRAL KANSAS...AND WOULD NOT BE SURPRISED
TO SEE A FEW LOCATIONS FALL INTO THE UPPER 30S.

SF

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 334 PM CDT SAT OCT 11 2014

UPPER FLOW QUICKLY REVERTS TO A MORE SEASONAL ZONAL PATTERN...WITH
A VERY QUIET STRETCH OF WEATHER EXPECTED THROUGH THE MEDIUM RANGE.
PRECIPITATION CHANCES LOOK MINIMAL. TEMPERATURES WILL BE
SEASONABLE...WITH TEMPERATURES IN THE LATER PART OF THE WEEK LOOKING
A LITTLE WARMER AS WEAK UPPER LEVEL RIDGING BUILDS OVER CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1135 PM CDT SAT OCT 11 2014

MAIN AVIATION CONCERNS WILL BE LOW CIGS OVER MAINLY SE KS TONIGHT
AND STORM CHANCES SUN NIGHT.

WINDS ARE STILL EXPECTED TO GRADUALLY COME AROUND TO THE SOUTHEAST
OVER THE NEXT SEVERAL HOURS WHICH WILL ALLOW BETTER LOW LEVEL
MOISTURE OVER EASTERN OK TO WORK NORTH. CIGS HAVE ALREADY STARTED
TO LOWER AT KCNU AND AM EXPECTING THIS TREND TO CONTINUE WITH IFR
CONDITIONS EXPECTED BY 10Z. CONFIDENCE IN THESE LOWER CIGS
REACHING KICT HAS DECREASED AFTER TAKING A LOOK AT THE 00Z
GUIDANCE SO WILL CONTINUE WITH LEAVING IFR CONDITIONS OUT.
CONFIDENCE IS HIGH THAT STORMS WILL OVERSPREAD THE FORECAST AREA
FROM WEST TO EAST AFTER 00Z MON AS A FAST MOVING UPPER TROUGH SWINGS
ACROSS THE PLAINS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  53  60  46 /  30  90  60  20
HUTCHINSON      69  50  61  45 /  40  90  60  20
NEWTON          67  51  57  45 /  30  90  70  30
ELDORADO        69  55  60  46 /  20  90  70  40
WINFIELD-KWLD   71  55  60  46 /  20  80  70  30
RUSSELL         66  48  62  42 /  50  70  30  10
GREAT BEND      68  48  61  42 /  50  70  30  10
SALINA          68  51  60  45 /  40  80  70  20
MCPHERSON       68  50  59  45 /  40  90  70  20
COFFEYVILLE     70  58  69  48 /  10  90  70  50
CHANUTE         69  56  66  48 /  10  90  80  60
IOLA            68  55  66  48 /  20  90  80  60
PARSONS-KPPF    70  57  69  48 /  10  90  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH MONDAY EVENING FOR
KSZ070>072-094>096-098>100.

&&
Hazardous weather outlook, Oct 11, 4:24 PM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT SAT OCT 11 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
424 PM CDT SAT OCT 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG STORM SYSTEM WILL MOVE ACROSS THE REGION LATE SUNDAY INTO
MONDAY. THUNDERSTORMS WILL BE LIKELY FROM LATE SUNDAY INTO
ESPECIALLY SUNDAY NIGHT. STRONG TO MARGINALLY SEVERE THUNDERSTORMS
ARE POSSIBLE FOR SOUTH CENTRAL AND SOUTHEAST KANSAS WITH HAIL UP
TO QUARTER SIZED...50 TO 60 MPH WINDS AND LOCALLY HEAVY RAINFALL.
THIS COULD RESULT IN A LIMITED FLOOD RISK FOR THOSE COUNTIES IN
SOUTHEAST KANSAS THAT RECEIVED VERY HEAVY RAINFALL RECENTLY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:47 PM CDTWind AdvisoryICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more27 hr

Nearby

Flood Watches in Kansas, 2014Every flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.